MAUDE Adverse Event Report: NUVASIVE, INCORPORATED STIMULATION/DISSECTION INSTRUMENTS; STIMULATOR, NERVE

NUVASIVE, INCORPORATED STIMULATION/DISSECTION INSTRUMENTS; STIMULATOR, NERVE
Model Number 3240309
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 01/31/2024
Type of Reportable Event Death
Event or Problem Description
On (b)(6) 2024 a patient underwent a posterior fixation procedure from l2 to l5.While placing the retractor at l4/l5 to place the vertebral spacer the patient began to experience bleeding.No information was available as to what caused the blood vessel damage.The surgeon attempted to stop the bleeding by applying pressure with gauze but no additional information was available on what type of hemostasis was conducted.It appears that a blood transfusion was given to the patient but no information could be provided on the amount of blood that was lost or the amount given during the transfusion.On february 1, 2024, the involved sales rep received information from another surgeon that the patient has passed away.No additional medical history could be provided for the patient relating to co-morbidities, medications or anything that may have contributed to the bleeding.The patients cause of death could not be confirmed.
 
Additional Manufacturer Narrative
No device was returned as no product fault was alleged.No imaging or information provided could describe use, placement, amount of blood lost or cause of patient death.No confirmation could be made so the complaint could not be confirmed.Review of the information that was provided would suggest malplacement of the retractor resulting in blood vessel damage may have been a contributing factor of death.Due to the lack of information provided, a root cause could not be determined.Should more information become available an additional report will be filed.Label review "contraindications.4.Patients with physical or medical conditions that would prohibit beneficial surgical outcome."." residual risks and potential side effects - as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: early or late infection; damage to blood vessels, spinal cord or peripheral nerves; pulmonary emboli; loss of sensory and/or motor function; impotence; and permanent pain and/or deformity.Rarely, some complications may be fatal."."patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery."." pre-operative warnings - the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient."." intra-operative warnings - the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient."." method of use - if there is any doubt or uncertainty concerning the proper use of instruments please contact nuvasive customer service.Any available surgical techniques will be provided upon request."." information - to obtain a surgical technique manual or other applicable instructions for use or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at +1-800-475-9131.You may also email: info@nuvasive.Com.".

Brand Name
STIMULATION/DISSECTION INSTRUMENTS
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18784250
Report Number2031966-2024-00069
Device Sequence Number7757511
Product Code ETN
UDI-Device Identifier00887517196699
UDI-Public887517196699
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K112709
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number3240309
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date02/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale